Virginia, 2024Damaging Winds in Virginia, June 26, 2024
June 26, 2024 · NWS AKQ · 12 events in 8 counties and zones
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia and the Virginia northern neck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia and the Virginia northern neck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 26, 1:54 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 26, 1:54 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
254 PM EDT Wed Jun 26 2024
.SYNOPSIS...
A cold front approaches the area this evening and crosses the
region tonight into Thursday, bringing the a chance for showers
and thunderstorms. High pressure builds north of the region late
Thursday through the end of the week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 130 PM EDT Wednesday...
Key Messages:
- Scattered showers and thunderstorms develop late this
afternoon into tonight, with a few storms potentially being
strong or severe with damaging wind gusts to primary threat.
- Some beneficial rain is likely across northern portions of
the area, although it will be hit and miss due to the nature
of the storms.
Early afternoon wx analysis shows quasi-zonal flow over the Mid-
Atlantic with an upper trough over the Great Lakes (extending south
into the mid-MS River Valley). At the surface, high pressure is
centered off the Carolina coast with a lee trough across VA. There
is a cold front which is still well to our NW. Temperatures
have risen into the 90s area-wide, with dew pts in the mid-upper
60s inland/lower-mid 70s near the coast. Heat indices are
generally 100-104F, but have seen a couple of spots near the SE
VA coast touch 105F. Skies are partly to mostly sunny with a
10-15 mph SW wind.
Forecast soundings show that the boundary layer remains capped prior
to some height falls arriving this evening and especially tonight.
Still think that a few tstms will develop in the higher elevations
of W/NW VA near that lee trough by 3-5 PM and push into NW portions
of the area by early evening. Expect tstms to actually become more
widespread after 7-8 PM as the better height falls arrive. Any storm
will be capable of producing damaging wind gusts given very strong
sfc heating, a deep well mixed boundary layer, and some mid-level
drying. In fact, forecast soundings from most models continue to show
DCAPE values of 1200-1500 J/kg through this evening. Storms
will likely be ongoing (mainly along/N of I-64) through ~3 AM
(though the severe threat diminishes after 12-1 AM) as a 30-40
kt southwesterly LLJ may help the convection hold on a bit
longer than we normally see. There are hints that the convection
may get a bit farther south than previously expected. Still,
locations south of a Farmville-Petersburg- Norfolk line will
likely see little to no rain through Thursday morning, with
localized rain totals in excess of 1" likely north of I-64.
Could definitely see a few totals of 2" across northern portions
of the FA. Convection gradually diminishes in coverage early
Thu AM. Lows tonight will mainly be in the upper 60s to mid 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 255 PM EDT Wednesday...
Key Messages:
- A few thunderstorms are possible across SE VA/NE NC Thursday
afternoon-evening.
- Seasonally hot on both Thursday and Friday.
The cold front slowly pushes south across southern VA and NE NC
Thursday as high pressure and a drier airmass build into the
northern tier of the area. Showers/tstms are expected to redevelop
along the boundary Thursday afternoon with the highest chc across SE
VA and NE NC. However, there is some uncertainty with respect to
where convection develops on Thu (mainly regarding whether it will
be in srn VA/NE NC or just to our south). Coverage/placement of
tstms Thursday aftn will depend on the evolution of overnight
convection. High temperatures return to seasonally hot levels
ranging from the mid 80s to near 90F. Showers/tstms largely
dissipate or move to our south by late Thursday evening,
although some isolated activity could linger into the early
overnight hours over far srn VA/NE NC. High pressure builds
across New England Thursday night into Friday following the
frontal passage. Lows Thursday night fall into the mid 60s-lower
70s. Easterly flow Friday will keep highs in the lower to mid
80s along the coast, and seasonally hot inland with highs in the
upper 80s to around 90F. Surface high pressure initially
settles off the coast Friday night into early Saturday, with
some moisture returning as a weak warm front lifts through the
area. Therefore, there is a slight chc to low chc of showers and
perhaps a tstm from central VA and the Piedmont to the MD
Eastern Shore Friday night into early Saturday morning. Lows
Friday night are mainly in the upper 60s to mid 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 255 PM EDT Wednesday...
Key Messages:
- Heat rebuilds across the region Saturday and Sunday and with more
humidity, with dangerous heat indices likely across parts of the
area on Sunday.
- Scattered showers and thunderstorms are possible later Sunday
afternoon into Sunday night ahead of a cold front.
- A brief break in the heat is likely early next week before very
hot weather potentially returns by Independence Day.
The heat builds back over the local area this weekend as high
pressure settles off the Southeast coast and the low-level flow once
again increases out of the SW. 850mb temps rise to around 20C on
Saturday, and to 20-22C on Sunday. This will support high temps in
the mid 90s both days. Aftn dewpoints will be in the lower to mid
70s (mid 70s mainly toward the coast) during peak heating on both
days. This is supported by the deterministic guidance and MOS
guidance, but is below the mid 70s-80F shown by the NBM (which is
likely too high especially given how dry it has been). Resultant
heat indices are in the 100-105F range on Saturday, and 105-109F for
much of the CWA Sunday. Isolated to widely scattered tstms are
possible on Saturday afternoon (mainly W of I-95), with a better chc
of showers/tstms later Sunday afternoon into Sunday night as the
cold front drops through the region. A slight reprieve in the heat
is likely early next week in the wake of the cold front as the
12z/26 EPS and GEFS continue to depict below average 850mb
temperature anomalies Monday and Tuesday. However, the ensemble
guidance also surges the heat back into the region by the middle of
next week just prior to Independence Day with forecast highs well
into the 90s for much of the area.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM EDT Wednesday...
VFR/mainly dry with SCT cumulus through 22-00z. A cold front
then approaches from the NW this evening and drops into the
region tonight. There is a 40-60% chc of evening/overnight
tstms at RIC/SBY, a 30-40% chc at ORF/PHF, and a 15-20% chc at
ECG. The most likely timing for tstms is between 00-06z at
RIC/SBY, and from 03-08z at PHF/ORF. A few tstms could produce
strong wind gusts (to 30-50 kt) along with brief IFR/LIFR flight
restrictions in heavy rain. Overall coverage of showers/tstms
diminishes after 06z/2 AM. Some MVFR stratus is possible between
08-15z Thursday morning, but CIGs should otherwise remain VFR
through the period.
This front will be slow to push through southern VA and NC NE
Thursday with a 30-50% chc of redeveloping aftn/early evening
showers/tstms (highest at ECG...with lower chances at ORF).
High pressure and dry conditions return Friday into Saturday.
There is another decent chance for showers/tstms later Sunday
into Sunday night.
&&
.MARINE...
As of 130 PM EDT Wednesday...
SW winds mainly 5-15 kt will become S and increase to 10-20 kt with
gusts up to 25 kt by late this aftn into this evening in advance of
a cold front. Waves will build to 2-3 ft in the Bay, and seas will
build to 3-5 ft in the coastal waters. So, SCAs are in effect for
the mouth of the Bay, all coastal waters and the Currituck Sound
from thru 1 AM (4 AM north of Parramore Island). That weakening cold
front will push through the region late tonight into Thu aftn. NE
winds expected late Thu night through Fri morning, then E and SE
winds for Fri aftn into Sat morning, as high pressure slides by to
the north then off the srn New England coast. Low rip current risk
is forecast for all beaches today and Thu. Moderate rip risk on
Friday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Thursday for ANZ633-634-
654-656-658.
Small Craft Advisory until 4 AM EDT Thursday for ANZ650-652.
&&
SYNOPSIS...AJZ/ERI
NEAR TERM...ERI
SHORT TERM...AJZ/ERI
LONG TERM...AJZ/ERI
AVIATION...ERI
MARINE...JDM/TMGHazardous weather outlook, Jun 26, 2:06 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
306 PM EDT Wed Jun 26 2024
NCZ012>017-030>032-102-VAZ065-066-079-087-092-095>098-271915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Greensville-Southampton-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-
306 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat returns this weekend with high temperatures in the mid 90s and
peak heat indices in excess of 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-060>062-064-067>069-075>078-080>086-088>090-093-
099-100-509>525-271915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Sussex-Surry-James City-Isle of Wight-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
306 PM EDT Wed Jun 26 2024
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
There is a marginal to slight risk of severe thunderstorms this
evening into tonight. The primary threat is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat returns this weekend with high temperatures in the mid 90s and
peak heat indices in excess of 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 26, 2:56 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
356 PM EDT Wed Jun 26 2024
VAZ509-510-262030-
Western Louisa VA-Eastern Louisa VA-
356 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOUISA COUNTY
THROUGH 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mineral, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern Louisa
County, including the following locations... Louisa Airport, Green
Springs, Byrd Mill, Trevilians, Wares Crossroads, Vawter Corner, and
Pendleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3815 7811 3815 7809 3813 7805 3814 7801
3812 7798 3812 7792 3810 7786 3810 7784
3808 7781 3807 7778 3806 7778 3805 7775
3802 7775 3803 7773 3802 7772 3800 7772
3799 7813
TIME...MOT...LOC 1956Z 263DEG 16KT 3810 7789
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MillerThunderstorm Wind, Louisa
- When
- June 26, 2:56 PM EST
- Where
- Louisa County, 1.49 mi NNE of Wares Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 38.100, -77.870
Multiple trees were downed. Also, there was damage to some homes at Lake Anna.
Thunderstorm Wind, Essex
- When
- June 26, 4:50 PM EST
- Where
- Essex County, 2.18 mi W of Howertons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -76.940
Numerous trees and power lines were downed across Essex county including across Richmond Highway.
Thunderstorm Wind, King William
- When
- June 26, 4:53 PM EST
- Where
- King William County, 2.82 mi WNW of Aylett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.790, -77.150
Numerous trees were downed across King William county, including around Upshaw Road, Millwood Road, and King William Road.
Thunderstorm Wind, Westmoreland
- When
- June 26, 5:12 PM EST
- Where
- Westmoreland County, 2.28 mi ESE of Westmoreland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.060, -76.530
Multiple trees were downed in the Kinsale area including on Skipjack Road.
Thunderstorm Wind, King and Queen
- When
- June 26, 5:14 PM EST
- Where
- King and Queen County, 0.88 mi NE of Minor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -76.970
Numerous trees were downed across King and Queen county including near the intersection of Richmond Tappahannock Highway and Bruington Road.
Thunderstorm Wind, Northumberland
- When
- June 26, 5:14 PM EST
- Where
- Northumberland County, 1.29 mi WNW of Cypress Farm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -76.520
Numerous trees and power lines were downed across Northumberland county including across Bon Harbor Road.
Thunderstorm Wind, King and Queen
- When
- June 26, 5:15 PM EST
- Where
- King and Queen County, 0.88 mi SW of Powcan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.770, -76.960
Multiple trees were damaged or downed, and there was damage to a barn roof.
Thunderstorm Wind, Richmond
- When
- June 26, 5:19 PM EST
- Where
- Richmond County, 1.78 mi WNW of Farnham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.890, -76.630
Numerous trees and power lines were downed across Richmond county, including the Farnham area and Canal Road.
Thunderstorm Wind, Richmond
- When
- June 26, 5:23 PM EST
- Where
- Richmond County, 3.27 mi E of Haynesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -76.610
Widespread damage was reported in the Village area west of Callao with numerous trees uprooted and snapped along with power lines downed.
Thunderstorm Wind, Essex
- When
- June 26, 5:31 PM EST
- Where
- Essex County, 2.29 mi WNW of Center Cross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.810, -76.820
Numerous trees and power lines were downed across Essex county, including near the intersection between Howerton Road and White Marsh Road.
Thunderstorm Wind, Accomack
- When
- June 26, 6:15 PM EST
- Where
- Accomack County, 0.88 mi NW of Tangier
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 37.830, -75.990
Tangier Island Airport measured a wind gust of 51 knots (59 mph).
Thunderstorm Wind, Westmoreland
- When
- June 26, 8:51 PM EST
- Where
- Westmoreland County, 0.54 mi W of Colonial Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.250, -76.960
Several trees and power lines were downed around the Colonial Beach area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 26 to 30, 202444 deaths · 14 events
- Tornadoes and Flash Flooding in Pennsylvania, June 26, 2024$3.7 million · EF2 · 42 events
- Hail and Damaging Winds in Texas, June 26, 20241 death · 7 injured · $14,000 · 2 in hail · 8 events
- Damaging Winds in New Jersey, June 26, 20241 death · 1 injured · $59,000 · 55 kt wind · 18 events
- Damaging Winds in Connecticut, June 26, 20241 death · $12,000 · 67 kt wind · 13 events
- Damaging Winds in New York, June 26, 20241 death · 55 kt wind · 13 events
- Rip Current in Wisconsin, June 26, 20241 death · 1 injured · 1 event
- Flash Flooding and Flood in Pennsylvania, June 26, 2024$208,000 · 1 in hail · 48 events
- Damaging Winds in New York, June 26, 20243 injured · $86,000 · 55 kt wind · 25 events
- Tornadoes and Flash Flooding in New Mexico, June 26 to 27, 2024$510,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Ohio, June 26, 2024$400,000 · 60 kt wind · 11 events
- Damaging Winds in Virginia, June 26, 2024$180,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197201, 1197207, 1197305, 1197318, 1197330, 1197346, 1197353, 1197367, 1197379, 1197382, 1197403, 1197390.